Arizona, 2021

Flash Flooding and Damaging Wind in Arizona, July 21, 2021

July 21, 2021 · NWS PSR · 3 events in 2 counties and zones

With enhanced easterlies on the south end of the monsoon high and embedded weak perturbation waves rolling west across southern Arizona, scattered strong to severe thunderstorms developed in a moist unstable environment throughout the afternoon and evening on the 21st. Most storms in the afternoon developed across southwest Arizona, between Phoenix and the Colorado River, with sporadic storm…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

With enhanced easterlies on the south end of the monsoon high and embedded weak perturbation waves rolling west across southern Arizona, scattered strong to severe thunderstorms developed in a moist unstable environment throughout the afternoon and evening on the 21st. Most storms in the afternoon developed across southwest Arizona, between Phoenix and the Colorado River, with sporadic storm motions driven by outflows and cell mergers. In the evening, new showers and thunderstorms developed and spread through south-central Arizona, including in the Phoenix metro area. With high moisture content and strong forcing, thunderstorms produced very heavy rain with rainfall rates around 1.5-2.0 inches per hour with briefly higher rates for short periods. Thunderstorms also produced damaging winds, which generated dense blowing dust in open desert areas. One storm produced a severe microburst in the small town of Tacna in Yuma county that caused significant damage. The American Red Cross Disaster Relief and Yuma County Sheriffs Office was called in to support those impacted by the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 21, 12:57 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 12:57 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1257 PM MST Wed Jul 21 2021

.SYNOPSIS...
Abundant monsoon moisture will continue to bring daily
chances for at least isolated to scattered showers and thunderstorms
across much of Arizona. Near normal temperatures are favored today,
but will be followed by below normal temperatures late this week and
through the weekend. Widespread showers and storms are expected late
this week and into the weekend as a more organized weather system is
expected to affect the region. Storms will be capable of producing
both locally heavy rain, strong winds, and blowing dust. A Flash
Flood Watch has been issued for most of central and eastern Arizona
beginning Thursday afternoon and evening.

&&

.DISCUSSION...
A very active pattern is shaping up across Arizona now through this
weekend. Near-record amounts of moisture for the date were observed
in this morning's soundings, with Phoenix featuring 1.92 inches of
precipitable water. Residual cloud cover is present across south-
central Arizona, but still plenty of breaks to warm temperatures up.
We were already off to a warm start this morning as Phoenix bottomed
out at 92 degrees - which would set a new high minimum temperature
record if it holds through midnight.

SPC objective mesoanalysis shows the air mass is plenty unstable to
support thunderstorm development across the deserts, with MLCAPE
values approaching 2000 J/kg. Visible satellite imagery confirms
this with areas of agitated cumulus developing over the lower
deserts, while more vigorous convective development is occurring
over the higher terrain. The SPC Day 1 convective outlook is
highlighting a marginal risk for damaging winds over the lower
deserts of Arizona, and this seems reasonable given observational
trends and CAM guidance. Isolated to scattered thunderstorms will
develop earlier than normal (given the very moist and weakly capped
air mass) with the potential for locally heavy rainfall, strong
winds, and blowing dust. A Blowing Dust Advisory has been issued
mainly west of Phoenix towards the Colorado River. This area has a
more robust signal for organized convective outflows and strong
winds. Additionally, a localized flood risk cannot be ignored today,
especially over southwest Arizona, which is consistent with the WPC
Excessive Rainfall Outlook highlighting a slight risk today.

Thursday into this weekend has the potential to be one of the most
active, if not the most active, periods of this year's monsoon as
the closed low over TX slowly retrogrades westward into the Desert
Southwest. PV anomalies associated with a modest midlevel jet streak
ahead of the low late this week and the enhanced dynamics with the
low as it moves over the area this weekend will likely lead to to
widespread showers and thunderstorms. A few of the hi- res model
runs this morning are already suggesting widespread storms
developing Thursday afternoon in the AZ high terrain and spreading
into lower elevations in the evening and overnight hours. Multiple
rounds of showers and thunderstorms are expected to continue through
the weekend as the upper low eventually passes over AZ and southern
CA and eventually merges with another low expected to develop in the
eastern Pacific early next week. The primary concern during this
timeframe will be flash flooding, as PWATs are expected to remain
above seasonal norms to near record levels. A Flash Flood Watch has
been issued for most of the eastern two-thirds of AZ beginning
Thursday afternoon that runs through Saturday evening. Expansion
further west is still possible, but at this time the highest PoPs
and greatest QPF from the NBM and other global models are in the
watch area. Based on the QPF forecast, could also see rises in
rivers or large creeks like Tonto Creek which CBRFC is currently
forecasting to reach action stage. In addition to the flooding
concerns, organized storms and storm complexes will be possible,
especially Thursday and Friday. Strong to severe winds will be the
primary threat.

Temperatures on Thursday will top out near seasonal normals before
dropping several degrees as the storm chances increase and the
upper low moves into the area. Latest NBM has Friday though
Sunday as the coolest, with the potential for 4 consecutive
sub-100 degree days beginning Friday. NBM is even supporting a
20-30% chance for sub-90 degree highs for Phoenix on Saturday and
Sunday. Temperatures should warm back up during early next week
as the pattern continues to shift with ensemble guidance
supporting a transition to increased south to southwest flow and a
gradual drying trend.

&&

.AVIATION...Updated at 1806Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

latest high-res models trends are going towards a more active day
convective-wise across the Phoenix area, with showers/TS moving NW-
ward into the valley as early as 21Z. The current focus for
shower/TS development is across Pinal/SW Maricopa Counties, with
chances for TS in the metro area itself in the 30-40% range. At this
point, going with VCTS in the TAF's given the uncertainty of them
actually directly impacting one or more of the terminals. Chances
for significant outflows/BLDU look better (60-80%), thus going with
TEMPO BLDU in the TAFs. Wind speeds look to be significant, with
chances for 35 kt wind gusts as high as 70-90%, with even a slight
chance (10-20%) of gusts aoa 50 kts. Convective activity is likely
to trend down after 03Z, but still cannot rule out additional
activity as late as 06Z. Overnight, winds are expected to become
light easterly with high confidence that things should be quiet
convective-wise. As far as Thursday is concerned, a rather early
switch to westerly winds is anticipated (18-19Z). It appears that TS
activity will return relatively late (04Z or later).

Southeast California/Southwest Arizona including KIPL and KBLH:
Scattered showers and thunderstorms are expected to develop this
afternoon across portions of southwestern Arizona. An outflow
boundary from this activity will likely propagate westward towards
KBLH and KIPL this evening. Gusts as high as 45-55 kt will be
possible at KBLH most likely out of the southeast, though little
precipitation is anticipated. If the gusty winds do materialize,
blowing dust with reduced visibilities will be possible as well.
KIPL will see mainly southeasterly winds thru the TAF period with
some gustiness during the late evening periods as outflows from
distant TS attempt to make their way into the region.

&&

.FIRE WEATHER...
Saturday through Wednesday: Lower than normal afternoon temperatures
and ample monsoonal moisture will persist. A very active period for
thunderstorms will persist into at least Saturday. Threats from
storms will continue to involve locally heavy rainfall and flash
flooding along with strong outflow winds and localized downbursts
within storms. A Flash Flood Watch is in effect through Saturday
evening for south-central and eastern Arizona. Significant flooding
may be experienced on previously burned areas of Gila County.
Isolated to scattered thunderstorms continue Sunday into next week
with the potential for locally heavy rainfall continuing. Storm
activity is anticipated to spread as far west as southeast
California, especially on Sunday and Monday with most storms having
good potential for wetting rain (0.10" or more).

Min RH levels are expected to be in the 30-45% range across south-
central Arizona (45-60% higher terrain of south-central AZ) and 25-
35% across southeast California and southwest Arizona through
Monday. Max RH levels, outside of storms, will be 55-70% most places
(60-90% higher terrain of south-central AZ). Tuesday and Wednesday
will see gradual drying conditions. Apart from thunderstorms, winds
will favor familiar diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Thursday afternoon through Saturday
     evening for AZZ534-537>546-548>551-553>555-559.

     Flash Flood Watch from Thursday afternoon through Saturday
     evening for AZZ547-552-556>558-560>563.

     Blowing Dust Advisory until 8 PM MST this evening for AZZ531-
     533>536-538-539-559.

CA...None.
&&

DISCUSSION...Rogers/Benedict
AVIATION...Percha/Hirsch
FIRE WEATHER...Rogers/Kuhlman

In the hours before

Special weather statement, Jul 21, 3:34 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
334 PM MST Wed Jul 21 2021

AZZ534-537-538-212315-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
334 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 415 PM
MST...

At 334 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of White Tank Mountain Park, or 9 miles southwest of
Wittmann, moving northwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Surprise, Wittmann, Circle City and Morristown.

This includes the following highways...
US Highway 60 between mile markers 120 and 129.
AZ Route 74 between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3364 11249 3358 11272 3382 11287 3390 11254
TIME...MOT...LOC 2234Z 151DEG 8KT 3368 11264

CK
Special weather statement, Jul 21, 3:37 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
337 PM MST Wed Jul 21 2021

AZZ531-533-212315-
Kofa AZ-Central La Paz AZ-
337 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTH CENTRAL
YUMA COUNTIES UNTIL 415 PM MST...

At 337 PM MST, Doppler radar was tracking a strong thunderstorm over
Kofa Wildlife Refuge, or 8 miles southeast of Quartzsite, moving
northwest at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Quartzsite, Kofa Wildlife Refuge and Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 16 and 36.
US Highway 60 between mile markers 31 and 35.
AZ Route 95 between mile markers 99 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3349 11388 3341 11409 3366 11428 3377 11396
TIME...MOT...LOC 2237Z 154DEG 11KT 3353 11402

CK
Special weather statement, Jul 21, 3:42 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
342 PM MST Wed Jul 21 2021

AZZ535-536-212330-
Gila River Valley AZ-Southeast Yuma County AZ-
342 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 430 PM
MST...

At 341 PM MST, Doppler radar was tracking a strong thunderstorm near
Tacna, or 29 miles east of Fortuna Foothills, moving northwest at 15
mph.

Wind gusts of 50 to 55 mph along with blowing dust and reduced
visibilities down to one half mile will be possible with this storm.

Locations impacted include...
Tacna, Tyson and Roll.

This includes AZ Interstate 8 between mile markers 36 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3258 11374 3252 11393 3276 11415 3288 11383
TIME...MOT...LOC 2241Z 148DEG 12KT 3265 11391

CK
Special weather statement, Jul 21, 3:45 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
345 PM MST Wed Jul 21 2021

AZZ537-538-540-559-212330-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-Northwest Valley AZ-
345 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 430 PM
MST...

At 344 PM MST, Doppler radar was tracking a strong thunderstorm over
Goodyear, moving north at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Glendale, Surprise, Avondale, Goodyear, Buckeye, Cashion, Litchfield
Park, Perryville, Luke AFB, Liberty, Phoenix International Raceway,
Estrella Mountain Park, Estrella Mountain Ranch and Rainbow Valley.

This includes the following highways...
AZ Interstate 10 between mile markers 113 and 131.
AZ Route 85 near mile marker 154.
AZ Route 303 between mile markers 105 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3324 11222 3317 11245 3352 11270 3363 11239
TIME...MOT...LOC 2244Z 158DEG 10KT 3340 11242

CK
Special weather statement, Jul 21, 3:46 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
346 PM MST Wed Jul 21 2021

AZZ534-212315-
Aguila Valley AZ-
346 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 415 PM
MST...

At 346 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Aguila, or 15 miles west of Wickenburg, moving
northwest at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Aguila.

This includes US Highway 60 between mile markers 80 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3383 11283 3378 11312 3399 11331 3401 11329
      3400 11295
TIME...MOT...LOC 2246Z 139DEG 8KT 3393 11303

CK
Special weather statement, Jul 21, 3:55 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
355 PM MST Wed Jul 21 2021

AZZ539-559-212345-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
355 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 445 PM
MST...

At 355 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bosque, or 10 miles southeast of Gila Bend, moving
northwest at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Gila Bend and Bosque.

This includes the following highways...
AZ Interstate 8 between mile markers 119 and 134.
AZ Route 238 between mile markers 3 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3290 11239 3276 11251 3287 11274 3307 11254
TIME...MOT...LOC 2255Z 122DEG 8KT 3288 11253

CK

The radar

The Yuma radar (KYUX), 70 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 21, 4:00 PM MST
Where
Yuma County, 0.27 mi SW of Tacna to 2.14 mi W of Tacna
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Reported by
Public
Coordinates
32.697, -113.953

Multiple photos, videos, and media coverage show considerable damage around the small rural town of Tacna due to a microburst from a strong thunderstorm. Numerous trees were downed or broken. There were several downed or snapped power poles, causing a power outage to the area. Some trees and power poles fell on residential property, causing additional damage. There was extensive damage to residences and businesses. Several homes had their roof torn off by the winds. Yuma County Sheriff's Offices and the American Red Cross Disaster Relief Unit were dispatched for search and rescue efforts and to provide assistance to impacted individuals and families. Three families reportedly received additional assistance. Shelters were set up for displaced individuals and families. Additional reported damages include four electric car charging stations, a car window being blown out by flying debris, an overturned semi-truck on I-8, and a couple stacks of thousand-pound hay bales being blown over. Wind gusts estimated around 65-75 mph based on damage reports. Timing based on radar. Fortunately, no injuries were reported. No official damage estimates provided.

Flash Flood, Maricopa

When
July 21, 4:37 PM MST to 5:00 PM MST
Where
Maricopa County, 0.87 mi NE of Wickenburg to 0.47 mi NE of Wickenburg
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.978, -112.719

A Maricopa County Flood Control District streamflow gage on Powder House wash near Powder House Wash Road reached alarm stage and flood waters continued into and down Constellation Road and flooded the intersection with Jack Burden Road. A nearby rain gage measured 2.09 inches of rain in 56 minutes. The Public Works Department had to remove sand and debris from the road the following day. No damages or injuries were reported.

Flash Flood, Maricopa

When
July 21, 5:10 PM MST to 5:30 PM MST
Where
Maricopa County, 2.88 mi SE of Wickenburg to 3.68 mi SE of Wickenburg
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
33.936, -112.701

Hassayampa River Preserve closed several trails due to water/debris with a sudden rise in the Hassayampa River. Palm Lake in the reserve reportedly rose by 3 feet due to flood waters and video from the day after the heavy rain showed evidence of 1-3 feet of flow in the typically dry river bed. A USGS streamflow gage a few miles downstream measured a rapid 1 foot rise in 30 minutes. No damages or injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976253, 976256, 976254.